West Virginia, 2016

Flood in West Virginia, July 30, 2016

July 30, 2016 · NWS PBZ · 1 event in 1 county or zone

Storms producing heavy rainfall developed and crossed over an area that was already saturated from earlier rain on the evening of the 30th. The result was flooding over portions of Follansbee, West Virginia and in several locations around Washington and Allegheny counties in Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Storms producing heavy rainfall developed and crossed over an area that was already saturated from earlier rain on the evening of the 30th. The result was flooding over portions of Follansbee, West Virginia and in several locations around Washington and Allegheny counties in Pennsylvania. Three to five inches of rain fell over a 30 hour period, leading to the flooding. Up to 5 feet of water submersed cars in the town of Follansbee and an apartment complex, where a few water rescues took place.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 30, 5:17 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 30, 5:17 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
617 PM EDT SAT JUL 30 2016

.SYNOPSIS...
Periodic showers and storms will continue through the weekend.
High pressure brings the return of dry conditions for much of
next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
First area of showers and storms south and west of Pittsburgh
will transition across the southeast ridges through 00Z as
shortwave exits east. Next impulse moving east across lower Great
Lakes on front side of mid level trough is producing a second area
of showers and thunderstorms now moving across eastern Ohio into
northwest Pennsylvania. Likely pops will be continued generally
along and north of the PA turnpike this evening as this system
moves east. Storms are moving at 15KTs are better, so flood threat
will be diminished unless any storms can train. No changes to
previous temperature forecast.

Deeper moisture does start to exit to the east overnight, likely
resulting in some amount of scattering out of mid and high clouds
even while the boundary layer remains very moist. This will mean
any amount of radiational cooling will result in widespread fog
and stratus development by morning.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Yet another short wave trough will translate southeast toward the
area on Sunday. With abundant low level moisture still in place,
the left exit of a northeastward translating upper jet streak, as
well as some mid-level cooling as the H5 wave tracks through the
area, scattered showers and thunderstorms will again develop on
Sunday. However, the coverage is unlikely to be as widespread as
was seen today.

Much drier air follows the exits of the Sunday system to the east.
The only exception to this may be a stray shower in the ridges on
Monday as low-level moisture may linger in the ridges a bit longer
than other areas. This may just barely manage to allow for a bit
more unstable profile and a shower or two during the peak heating
hours.

Northwesterly flow then encompasses the area by Monday night. This
will bring in much cooler and drier air for the overnight, which
could very well mean a night during which we can all shut off the
air conditioning and open the windows! Fries

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Shortwave ridging will maintain dry and benign weather on Tuesday.
The shortwave ridge flattens a bit for the remainder of the week
as ripples rotate around the broad upper ridge over the Southern
Plains.

Strong advection of warm, moist air is expected late in the coming
week. As a result of the arrival of this warm air, temperatures
will climb into the upper 80s-near 90 on Thursday and Friday. The
combination of the moist airmass and the weakening upper ridge
will support increasing chances for thunderstorms late in the
week, especially on Friday as a frontal boundary invades the
region from the northwest.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
A crossing shortwave should maintain areas of MVFR ceilings
through the evening. A band of showers and isolated thunderstorms
is also expected to cross the region this evening with additional
MVFR/local IFR conditions. Showers should end as shortwave support
exits tonight, though widespread IFR fog and stratus is expected
for most ports with low level moisture in place.

The fog should mix out Sunday morning as the stratus lifts and
transitions into a CU layer. VFR should return by afternoon as
mixing lifts the ceilings, though upper troughing should maintain
shower and thunderstorm chances for the afternoon.

.OUTLOOK /SUNDAY NIGHT THROUGH THURSDAY/...
Broad upper troughing should maintain the potential for periodic
restrictions in showers and thunderstorms through Monday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 30, 7:28 AM EST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
828 AM EDT SAT JUL 30 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-311230-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
828 AM EDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SOME THUNDERSTORMS TODAY LIKELY WILL PRODUCE HEAVY RAIN AND
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KRAMAR

In the hours before

Special weather statement, Jul 30, 6:27 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
727 PM EDT SAT JUL 30 2016

OHZ050-PAZ020-021-029-WVZ001-002-310000-
JEFFERSON-WASHINGTON-ALLEGHENY-BEAVER-BROOKE-HANCOCK-
727 PM EDT SAT JUL 30 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JEFFERSON...SOUTH
CENTRAL BEAVER...NORTHWESTERN WASHINGTON...WEST CENTRAL ALLEGHENY...
SOUTHEASTERN HANCOCK AND NORTHEASTERN BROOKE COUNTIES...

AT 726 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER HOOVERSON
HEIGHTS...OR NEAR STEUBENVILLE...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOON TOWNSHIP...WEIRTON...STEUBENVILLE...AVELLA...CECIL-BISHOP...
MINGO JUNCTION...FOLLANSBEE...HOOVERSON HEIGHTS...IMPERIAL...
MCDONALD...STURGEON-NOBLESTOWN...OAKDALE...BURGETTSTOWN...FRANKLIN...
HICKORY...FRANKFORT SPRINGS...RACCOON CREEK STATE PARK...ATLASBURG...
ENLOW AND PITTSBURGH INTERNATIONAL AIRPORT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 50 AND 51.

  INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 48 AND 58.

LAT...LON 4022 8055 4038 8066 4058 8026 4033 8011
TIME...MOT...LOC 2326Z 243DEG 22KT 4034 8056

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Brooke

When
July 30, 6:40 PM EST to 8:40 PM EST
Where
Brooke County, 1.02 mi WSW of Follansbee to 0.54 mi S of Hooverson Hgts
Cause
Heavy Rain
Property damage
$1.2 million
Reported by
Emergency Manager
Coordinates
40.324, -80.598

Emergency manager reported flooded roads due to debris blocking stream channel and storm drain. A wall from an old dairy building collapsed into the creek due to high water. A few water rescues were performed for people stranded in their vehicles and one person in the bottom floor of an apartment complex. Property damage was estimated at around 1.2 million dollars.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649433.